Hail, Brewster
- When
- April 26, 6:30 PM CST
- Where
- Brewster County, Panther Junction
- Measured
- 0.75 in hail
- Reported by
- PARK/FOREST SERVICE
- Coordinates
- 29.300, -103.300
An isolated severe thunderstorm developed and moved northeast across the Rio Grande River into southern Brewster County during the early evening of the 26th. which covered the ground.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
An isolated severe thunderstorm developed and moved northeast across the Rio Grande River into southern Brewster County during the early evening of the 26th. The storm produced hen egg size hail as it crossed the river...which covered the ground. Dime size hail was also reported at the Big Bend National Park headquarters located at Panther Junction. The largest hail fell over open range land and on park property...therefore no crop damage was reported.A supercell thunderstorm also formed and moved into the western Permian Basin later in the evening. This storm produced dime size hail near Seminole.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 26, 1:59 PM CST, 4 hours 31 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 259 PM CDT FRI APR 26 2002 COOL AIR AND LOW CLOUDS KEPT MOST OF THE AREA IN A STABLE AIR MASS SO FAR TODAY. AS OF 19Z SFC WARM FRONT WAS STILL LOCATED WELL TO THE SOUTH OF THE AREA JUST NORTH OF A DRYDEN TO JUNCTION TO MARBLE FALLS LINE...AND STRUGGLING TO MOVE NORTHWARD. PRESSURE FALLS WERE STARTING TO TAKE PLACE ON A MORE WIDESPREAD SCALE BY 18Z TODAY...INDICATING THAT THE SFC LOW WAS STARTING TO TAKE SHAPE ACROSS ERN NM. WINDS CONTINUE TO INCREASE OUT OF THE SOUTH OFF THE SURFACE ON THE VWP AT KMAF. WARM FRONT SHOULD START MAKING ITS WAY NORTH THIS EVENING AS THE LOW PRESSURE AREA IN SOUTHERN CO/EASTERN NM CONTINUES TO DEVELOP. ALL THIS POINTING TO THUNDERSTORM DEVELOPMENT TAKING PLACE LATER THIS EVENING WHEN THE UPPER LOW NOW OVER SOUTHERN CA MOVES A LITTLE CLOSER AND CAN HELP SPARK THE ACTIVITY. THUNDERSTORMS WILL DEVELOP TO THE WEST AND THEN RACE EAST INTO MORE STABLE AIR WEAKENING AS THEY GO. MAIN THREATS WILL BE DAMAGING WINDS AND LARGE HAIL WITH THESE STORMS. THREATS CONTINUE TO DIMINISH FOR EASTERN AREAS AS THIS COOL AIR HANGS AROUND...BUT WILL LEAVE SEVERE WORDING IN ZONES FOR NOW...AND LET A LATER UPDATE REMOVE IF STORMS DONT SIGNIFICANTLY INTENSIFY. CUMULUS STARTING TO DEVELOP OVER THE DAVIS MOUNTAINS AT 230PM THIS AFTERNOON IN VICINITY OF WHERE DRYLINE WILL PROBABLY INITIALLY SET UP...AND WHERE THERE IS A GENERAL AREA OF CONVERGENCE AT THE SURFACE. TOMORROW WILL BE WARM AND DRY AS OPPOSED TO THE PRESENT WEATHER. THE UPPER LOW WILL EXIT TO THE NORTHEAST...AND WINDS WILL SHIFT TO A WESTERLY DIRECTION OVER MOST OF THE AREA BRINGING IN DRY SURFACE AIR. TEMPERATURES WILL BE SIGNIFICANTLY WARMER OVER THE NORTHERN AND NORTHEASTERN COUNTIES WITH HIGHS REACHING INTO THE MID 80S. THE SAME FOR SUNDAY AS WE TRANSITION INTO A MORE ZONAL FLOW PATTERN ALOFT. FOR THE EXTENDED...CONTINUED WARM TREND FOR THE WORK WEEK... ANTICIPATE LITTLE OR NO CHANGE FOR THE CURRENT EXTENDED FORECAST. MAF 57/85/55/88 4000 LSA 55/84/53/87 5000 6R6 63/90/58/91 3000 MRF 51/80/45/83 3000 CNM 54/84/53/89 3000 .MAF... TX...NONE. NM...NONE. 20
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-271030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 230 PM CDT FRI APR 26 2002 .SYNOPSIS... A WARM FRONT...LOCATED ACROSS FAR SOUTHWEST TEXAS AND THE LOWER TRANS PECOS REGION...WILL MOVE NORTH ACROSS THE AREA THROUGH FRIDAY EVENING. MEANWHILE...A DRYLINE WILL TAKE SHAPE NEAR THE TEXAS AND NEW MEXICO BORDER. IN ADDITION...A STRONG UPPER LEVEL TROUGH WILL MOVE INTO THE SOUTHWEST U.S. FRIDAY EVENING...AND ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO BY SATURDAY MORNING. .THUNDERSTORM THREATS... LOW LEVEL CLOUD COVER CREATED A SOMEWHAT STABLE AIRMASS ACROSS THE TRANS PECOS REGION...THE PERMIAN BASIN...AND SOUTHEAST NEW MEXICO FRIDAY MORNING. AS THE WARM FRONT APPROACHES THROUGH FRIDAY EVENING...SOUTH WINDS ALONG WITH LOW LEVEL MOISTURE WILL INCREASE. ALSO...LOW LEVEL CLOUDINESS WILL DECREASE FROM THE SOUTHWEST LATE FRIDAY AFTERNOON...ALLOWING FOR STRONGER SURFACE HEATING ACROSS SOUTHWEST TEXAS...AND INCREASING ATMOSPHERIC INSTABILITY. THUNDERSTORMS WILL DEVELOP FRIDAY AFTERNOON ACROSS THE HIGHER TERRAIN OF SOUTHWEST TEXAS...WHERE PLENTY OF SUNSHINE WILL CREATE AN UNSTABLE ENVIRONMENT...AND EASTERLY LOW LEVEL WINDS PROVIDE AN UPSLOPE SOURCE OF LIFT. AS THE EFFECTS OF THE UPPER LEVEL TROUGH APPROACH THE AREA LATE THIS AFTERNOON AND THIS EVENING...THUNDERSTORM ACTIVITY WILL INCREASE ACROSS THE TRANS PECOS REGION...THE PERMIAN BASIN...AND FAR SOUTHEAST NEW MEXICO...NEAR THE DEVELOPING DRYLINE. FORECASTED WIND FIELDS AND INSTABILITY INDICATED THAT SOME STORMS THIS AFTERNOON AND TONIGHT MAY BECOME SEVERE. THE MAIN THREATS FROM STORMS WEST OF THE PECOS RIVER LATE THIS AFTERNOON WILL BE LARGE HAIL AND DAMAGING WINDS. AS STORMS AFFECT AREAS EAST OF THE PECOS RIVER THIS EVENING AND TONIGHT...THE MAIN THREAT WILL TRANSITION TO MAINLY LARGE HAIL...WITH A LESSER THREAT OF DAMAGING WINDS. SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND THIS EVENING. LINDLEY
The national radar mosaic for the moment the first event began.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2002Every state in 2002This day in weather historyWarnings in Texas, April 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5293405, 5293406, 5293407.